Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Suffering from loss of appetite, stomach ache and feeling lethargy. Using calpol. Any suggestions?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
7 year old girl, loss of appetite, tummy ache, eaten little for 4 days, lethargy, she is drinking a lot of Yakult probiotic yoghurt drink which worries me, I am trying to make her drink water. Has temperature of over 38 degrees and am using calpol to reduce it
Posted Tue, 6 Nov 2012 in Abdominal Pain
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing to us.

From the complaints you have described, your child has been suffering from a gastrointestinal problem considering that she has loss of appetite and stomach ache. Contaminated food and water are likely sources of infection leading to gastroenteritis. Taking probiotic youghurt may in fact prove to be beneficial in such cases as it helps to replenish the intestinal flora that maintain a normal XXXXXXX gut environment. Bringing down the fever with paracetamol(calpol) is a wise decision and please ensure that the dosing and frequency is correct. Since she is not eating well for the last 4 days, she can get dehydrated and you need to watch out for signs like decreased urine output, irritability, dry skin and dry eyes and dizziness. If her condition does not improve, please do not hesitate to show her to your doctor.

I would be grateful if you could provide a little more detail regarding her tummy ache. Does the pain aggravate or get relieved with food intake ? Or does it have any relation with food at all ? PUD or Peptic Ulcer Disease presents with tummy pain and reduced appetite and in majority of cases , caused by H.pylori, an organism that can be eliminated from the gut with an effective course of antibiotics.

However it is prudent to know that all the above symptoms might be part of a prodrome of viral hepatitis if we must consider other possibilities. Loss of appetite with lethargy are the first few features of hepatitis and the child may present with very vague symptoms early in the course of disease. If the symptoms continue to persist, a liver function test will aid in the diagnosis.

Lastly, in all girls with fever and lethargy, please enquire any history of burning micturation or increased urinary frequency to rule out the possibility of UTI (Urinary Tract Infection). She would require a urine routine test to confirm the same.

I hope I have responded to your query to your satisfaction. Please do not hesitate to revert back to me with any medical detail, query or report.

Wishing your child a speedy recovery.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor